question-icon

What causes breakthrough spotting while on Estrogen?

default
Posted on Wed, 11 May 2016
Question: I am 34 years old and have been taking low estrogen birth Control for 2 years. I recently had abnormal spotting in between periods. This has never happened in all the time I have been on this pill. I haven't skipped pills. Is this cause for concern?
doctor
Answered by Dr. Timothy Raichle (35 minutes later)
Brief Answer:
This is not of great concern...

Detailed Answer:
Thank you for the question and I am happy to help.

When you are on birth control pills, you are essentially taking control of the uterine lining and keeping it from going through its normal cycle of growing and shedding on its own. Birth control pills lead to progressive thinning of the uterine lining which you might notice as lighter and lighter periods. This is normal and safe and the uterus will return to normal after you are off of the pills.

This also leads to extreme thinning of the uterine lining that leads to breakthrough bleeding. This is actually quite common and certainly more common on the lower dose pills.

You options would be to:
1. Observe and see if this is just a temporary problem that does not occur again
2. Change to a slightly higher dose pill
3. Consider the nuvaring (associated with less breakthrough bleeding)
4. Consider something like the Mirena IUD - would also be associated with less breakthrough bleeding

I hope that this helps!

Dr. Tim
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1687 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

164 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes breakthrough spotting while on Estrogen?

Brief Answer: This is not of great concern... Detailed Answer: Thank you for the question and I am happy to help. When you are on birth control pills, you are essentially taking control of the uterine lining and keeping it from going through its normal cycle of growing and shedding on its own. Birth control pills lead to progressive thinning of the uterine lining which you might notice as lighter and lighter periods. This is normal and safe and the uterus will return to normal after you are off of the pills. This also leads to extreme thinning of the uterine lining that leads to breakthrough bleeding. This is actually quite common and certainly more common on the lower dose pills. You options would be to: 1. Observe and see if this is just a temporary problem that does not occur again 2. Change to a slightly higher dose pill 3. Consider the nuvaring (associated with less breakthrough bleeding) 4. Consider something like the Mirena IUD - would also be associated with less breakthrough bleeding I hope that this helps! Dr. Tim